Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 116, NWS Nashville, TN

July 30, 1998Lewis County, Perry County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 30, 1998, 9:19 PM CDT for Lewis County, Perry County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1998, 9:19 PM CDT (02:19 UTC)
Expired
Jul 31, 1998, 12:20 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Lewis County, TN, Perry County, TN

The radar

The Nashville radar (KOHX), 124 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1975 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 310221
FFWBNA
TNC101-135-310520-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
919 PM CDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN LEWIS COUNTY IN MIDDLE TENNESSEE
  EASTERN PERRY COUNTY IN MIDDLE TENNESSEE

* UNTIL 1220 AM CDT

* AT 915 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN
  FROM NEAR LINDEN TO HOHENWALD.  THESE STORMS HAVE PRODUCED
  RAINFALL AMOUNTS IN EXCESS OF 1 1/2 INCHES DURING THE LAST HOUR.


DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 7:16 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 30, 7:16 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
716 PM CDT THU JUL 30 1998

MCS DVLPG OVR SE MO/W KY LAST CPL OF HOURS. MANY PARAMETERS POINT TWD
CONTD DVLPMT ERY TNGT. ADAP PGM SHOWS MOST UNSTBL AIR ACRS W TN INTO SE
MO/W KY...WITH BULLS-EYE POS MSTR CONVERGENCE CHG SAME AREA...ETC. ALSO
S/WV INDICATED BY 18Z RUC MDL MOVG E ACRS AREA TNGT.

THKNS PATTERN AND PCGRIDDS MACRO SUGGEST MCS SHUD TURN TO SE...BUT MOV
RATHER SLOLY TNGT. HI SFC AND 850 MB DWPTS/HI PRECIPITABLE WATER
INDICATE POTENTIAL FOR VRY HVY RAINFALL TOO.

LOOKS LIKE ETA MDL WITH ITS SLGTLY SLOWER SWD MOVMT OF FNT BEST THIS
EVE THAN SLGTLY FASTER MOVMT PER NGM. FNT SHUD SLIP TO S OF BNA BY
DAYBREAK FRI.

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:16 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Stewart49 min
Jul 30, 8:42 PM CDTSevere Thunderstorm WarningOHXLewis33 min
Jul 30, 9:59 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson31 min
Jul 30, 11:14 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence46 min
Jul 31, 12:08 AM CDTSevere Thunderstorm WarningOHXPutnam, White32 min

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.